Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 319, NWS North Platte, NE

August 17, 2014Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2014, 3:26 PM MDT for Cherry County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 3:26 PM MDT (21:26 UTC)
Expired
Aug 17, 2014, 4:02 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:21 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS53 KLBF 172126
SVRLBF
NEC031-172215-
/O.NEW.KLBF.SV.W.0319.140817T2126Z-140817T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM MDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 415 PM MDT/515 PM CDT/

* AT 323 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  MERRITT RESERVOIR DAM...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MERRITT RESERVOIR DAM.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 94 AND 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4260 10056 4228 10082 4253 10122 4273 10107
TIME...MOT...LOC 2126Z 288DEG 23KT 4259 10106

HAIL...1.00IN
WIND...60MPH

$$

MARTIN
2 follow-up statements
443 
WWUS53 KLBF 172144
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT SUN AUG 17 2014

NEC031-172215-
/O.CON.KLBF.SV.W.0319.000000T0000Z-140817T2215Z/
CHERRY NE-
344 PM MDT SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CHERRY
COUNTY UNTIL 415 PM MDT/515 PM CDT/...

AT 343 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
MERRITT RESERVOIR DAM...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL CHERRY COUNTY.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 94 AND 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4244 10106 4268 10088 4260 10056 4228 10082
TIME...MOT...LOC 2145Z 294DEG 39KT 4251 10078

HAIL...1.00IN
WIND...60MPH

$$

MARTIN
573 
WWUS53 KLBF 172202
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT SUN AUG 17 2014

NEC031-172213-
/O.CAN.KLBF.SV.W.0319.000000T0000Z-140817T2215Z/
CHERRY NE-
402 PM MDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4244 10106 4268 10088 4260 10056 4228 10082
TIME...MOT...LOC 2203Z 294DEG 39KT 4243 10054

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:56 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 17, 1:56 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT SUN AUG 17 2014

.SYNOPSIS...
ISSUED AT 254 PM CDT SUN AUG 17 2014

INVERTED TROUGH ACROSS WESTERN NEBRASKA...WITH A DISTINCT DRY LINE
ACROSS WESTERN NEB. 19Z OB FOR KSNY HAS A 41 DEGREE DEW PT...WHILE
KOGA HAS A 64 DEGREE DEW PT. MEANWHILE AN OUTFLOW BOUNDARY FROM
MORNING S DAKOTA CONVECTION HAS PUSHED ACROSS THE S DAKOTA/NEB
BORDER. CONVECTION STARTING TO FIRE ACROSS CHERRY COUNTY ASSOCIATED
WITH AN UPPER LEVEL DISTURBANCE AIDED BY THE OUTFLOW BOUNDARY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 254 PM CDT SUN AUG 17 2014

CONVECTION THIS AFTERNOON IS THE MAIN CONCERN AS STORMS ARE ALREADY
BEGINNING TO FIRE ACROSS CHERRY COUNTY. ALSO SOME LIGHT SHOWER
ACTIVITY ACROSS BOYD AND HOLT COUNTY. THE N CENTRAL ACTIVITY WILL
QUICKLY PUSH EAST INTO NE NEB...HOWEVER EXPECT THE CHERRY COUNTY
ACTIVITY TO CONTINUE TO EXPAND SOUTHWARD AS IT DRIFTS EAST. CAPE
VALUES OF 3000 TO 3500 J/KG WITH 40 KTS OF SHEAR SHOULD RESULT IN
SOME SCATTERED SEVERE THUNDERSTORMS...SVR THUNDERSTORM WATCH ALREADY
IN EFFECT. CONCERN WILL BE HOW FAR SOUTH THE ACTIVITY WILL BUILD.
TEMPS HAVE SOARED INTO THE LOWER 90S AND DEW PTS AROUND 60 TO THE
LOWER 60S FOR SW NEB...ALTHOUGH BETTER UPPER LEVEL SUPPORT REMAINS
FURTHER NORTH. LAPS SUGGEST LITTLE TO NO CAP AND VISIBLE SAT SHOWING
SOME CU DEVELOPING. EXPECT AS LEAST SOME ISOLD ACTIVITY...SIMILAR TO
YESTERDAY EVENING...ALTHOUGH IT MAY BE SHORT LIVED. ALL ACTIVITY
WILL MOVE EAST AND EXIT LATE TONIGHT. CANNOT RULE OUT SOME LINGERING
EARLY IN THE MORNING ACROSS THE FAR EASTERN ZONES...HOWEVER LOW POPS
AS HIGHER PROB OF IT EXITING BY 12Z. LOWS TRICKY AS CONVECTION WILL
AID IN COOLING ALTHOUGH HIGHER DEW PTS WILL LIMIT THE COOLING. HAVE
FOLLOWED CLOSE TO GUIDANCE WHICH IS MID 50S WEST TO MID 60S IN THE
EAST. BY TOMORROW MID MORNING SKIES WILL BE CLEARING AND HIGHS
SHOULD PUSH BACK INTO THE LOWER 90S ACROSS SW NEB...AND THE MID 80S
ACROSS THE NORTH.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 254 PM CDT SUN AUG 17 2014

LOW LEVEL FLOW MONDAY NIGHT CREATES A MOIST TRAJECTORY FROM WEST
TEXAS...ALONG THE HIGH PLAINS OF NEW MEXICO AND COLORADO...INTO
SOUTHWEST NEBRASKA. MOISTURE THEN CONVERGES ALONG A SURFACE BOUNDARY
NEAR THE NEBRASKA-KANSAS BORDER AND INCREASES THE PRECIPITABLE WATER
TO 1.25-1.50 INCHES. WITH SURFACE BASED CAPE OF 1500-2500J/KG AND
DEEP BULK SHEAR OF 35-40KT...STRONG STORMS ARE EXPECTED TUESDAY
AFTERNOON AND EVENING AND THERE IS SOME POTENTIAL FOR SEVERE STORM
DEVELOPMENT. HOWEVER...WITH THE CONSIDERABLE UNCERTAINTY
INVOLVED...SEVERE WORDING WILL NOT BE INCLUDED IN THE FORECAST GRID
SET.

HIGH PRECIPITABLE WATER VALUES CONTINUE IN PLACE THROUGH WEDNESDAY
WHEN A WEAK FRONT SAGS SOUTH. THUS...THUNDERSTORMS ARE POSSIBLE
AGAIN WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY IN CENTRAL AND
NORTH CENTRAL NEBRASKA.

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT AS
ANOTHER SURFACE BOUNDARY COMES OFF THE HIGH PLAINS AND THROUGH
CENTRAL AND WESTERN NEBRASKA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1259 PM CDT SUN AUG 17 2014

GENERALLY VRF CONDITIONS OVER THE NEXT 24 HOURS. A WEAK COLD FRONT
WILL PUSH ACROSS THE AREA THIS AFTERNOON/EVENING WHICH WILL
PRODUCE SOME SCT THUNDERSTORMS. THE BROKEN LINE WILL DEVELOP
ACROSS WESTERN NEBRASKA THIS AFTERNOON AND PUSH EAST THROUGH THE
EVENING HOURS. HIGHER CONFIDENCE IN IMPACT ACROSS NORTHERN
NEBRASKA AND INCLUDED A TEMPO GROUP FOR KVTN. FURTHER SOUTH LIFT
NOT AS GREAT AND COVERAGE LESS CERTAIN...THUS ONLY INCLUDING A
VCTS AT THIS TIME. BEHIND THE FRONT WILL BE MOSTLY CLEAR SKIES AND
LIGHT WINDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...MASEK
Hazardous weather outlook, Aug 17, 2:59 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT SUN AUG 17 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-182100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
359 PM CDT SUN AUG 17 2014 /259 PM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA. SEVERE STORMS ARE POSSIBLE...GENERALLY
ALONG AND NORTHEAST OF A MERRIMAN TO NORTH PLATTE LINE. AT THIS
TIME...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
THREATS THIS EVENING...TRANSITIONING TO A WIND THREAT OVERNIGHT AS
THE ACTIVITY MOVES EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT AND THEN AGAIN FROM FRIDAY THROUGH SATURDAY NIGHT. AT THIS
TIME...THE THREAT FOR ORGANIZED SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Aug 17, 2:57 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT SUN AUG 17 2014

NEZ005-094-172130-
EASTERN CHERRY NE-WESTERN CHERRY NE-
257 PM MDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY COUNTY UNTIL 330
PM MDT/430 PM CDT/...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF BROWNLEE...OR 18 MILES NORTHEAST
OF MULLEN...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROWNLEE...
  GIANT HILL...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 157 AND 163.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 71 AND 98.

MARTIN
Local storm report, Aug 17, 3:00 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             18 SSE ELI              42.70N 101.30W
08/17/2014  E1.25 INCH       CHERRY             NE   PUBLIC

&&

MOLDAN
Local storm report, Aug 17, 3:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     7 N BROWNLEE            42.39N 100.62W
08/17/2014  E60 MPH          CHERRY             NE   PUBLIC

            NICKEL HAIL AND THUNDERSTORM WIND GUSTS TO 60 MPH.

&&

ROBERG
Local storm report, Aug 17, 3:14 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 N BROWNLEE            42.36N 100.62W
08/17/2014  E1.75 INCH       CHERRY             NE   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE ALONG WITH WINDS ESTIMATED AT
            55 TO 60 MPH.

&&

ROBERG
Local storm report, Aug 17, 3:15 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             22 S CODY               42.62N 101.25W
08/17/2014  E1.00 INCH       CHERRY             NE   PUBLIC

&&

MOLDAN
Local storm report, Aug 17, 3:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             6 N BROWNLEE            42.38N 100.62W
08/17/2014  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:36 PM MDTSevere Thunderstorm WarningLBFCherry24 min
Aug 17, 1:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Aug 17, 2:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Aug 17, 2:40 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Aug 17, 2:43 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Aug 17, 3:14 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Aug 17, 3:41 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Custer, Logan, Thomas49 min
Aug 17, 4:28 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Custer, Logan, Loup and 1 more47 min
Aug 17, 5:00 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup45 min
Aug 17, 5:39 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup, Wheeler51 min
Aug 17, 5:42 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.